Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 23, NWS Reno, NV

September 8, 2017El Dorado County, Placer County, California

NWS Reno, NV issued this severe thunderstorm warning at Sep 8, 2017, 3:28 PM PDT for El Dorado County, Placer County, California. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2017, 3:28 PM PDT (22:28 UTC)
Expired
Sep 8, 2017, 4:00 PM PDT
In force
32 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties El Dorado County, CA, Placer County, CA

The radar

The Reno radar (KRGX), 93 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 3:28 PM PDTHAIL 1Bliss State Park, CARANGER AT DL BLISS STATE PARK REPORTED QUARTER SIZE HAIL ACCUMULATING UP TO A HALF INCH ON GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2463 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

790 
WUUS55 KREV 082228
SVRREV
CAC017-061-082300-
/O.NEW.KREV.SV.W.0023.170908T2228Z-170908T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
328 PM PDT FRI SEP 8 2017

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Placer County in central California...
  El Dorado County in northern California...

* Until 400 PM PDT

* At 327 PM PDT, a severe thunderstorm was located over Emerald Bay 
  and Bliss State Park moving northwest at 20 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to tree limbs and rough lake waters expected. 

* Locations impacted include...
  Emerald Bay, Bliss State Park, Meeks Bay



PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Tahoe, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3924 12011 3897 11999 3892 12007 3904 12021
      3914 12024 3916 12024
TIME...MOT...LOC 2227Z 137DEG 17KT 3900 12008 

HAIL...1.00IN
WIND...<50MPH
 
$$

TF
1 follow-up statement
797 
WWUS55 KREV 082254
SVSREV

Severe Weather Statement
National Weather Service Reno NV
354 PM PDT FRI SEP 8 2017

CAC017-061-082304-
/O.EXP.KREV.SV.W.0023.000000T0000Z-170908T2300Z/
Placer CA-El Dorado CA-
354 PM PDT FRI SEP 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR PLACER AND EL DORADO COUNTIES
WILL EXPIRE AT 400 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3924 12011 3897 11999 3892 12007 3904 12021
      3914 12024 3916 12024
TIME...MOT...LOC 2254Z 137DEG 17KT 3909 12019 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:13 PM PDT, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 8, 2:13 PM PDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Reno NV
213 PM PDT Fri Sep 8 2017

.SYNOPSIS...

Low pressure off the California coast will continue to bring
moisture to the region resulting in daily thunderstorm chances
through early next week. Strongest thunderstorms are expected
this afternoon and evening as low pressure swings into the
Sierra. Otherwise, drier air working into the region will limit
thunderstorm chances to the southern Sierra in Mono and Inyo
counties for the weekend before increasing in coverage again early
next week.

&&

.DISCUSSION...

Thunderstorms are developing as forecast over the eastern Sierra
with some activity over eastern ranges in Pershing/Churchill
counties as well. The rest of the afternoon will see coverage
spread especially near the Tahoe Basin and along the Sierra Front
of Nevada. Primary threats will be strong gusty outflow, small
hail, heavy rain, and dangerous lightning. Activity is expected to
continue into the evening and overnight hours as low pressure
pivots inland.

Otherwise, the cut-off low continues to be the primary weather
feature over the region. The forecast challenge remains
forecasting stronger forcing periods where thunderstorms will be
possible or in wider coverage - currently projected to be today
and this coming Tuesday. Models show a retrogression of the long
wave pattern over the weekend resulting in a southern shift in the
low's position. As such, this and light easterly flow will pin
thunderstorms chances mainly to the higher Sierra in Mono,
Mineral, and Inyo Counties where surface convergence and mid level
moisture remain sufficient to allow for thunderstorm formation
Saturday and Sunday.

Mid range models have come to more of a consensus over
yesterday's runs for early next week. GFS has trended to the
ECMWF's solution of the low moving northeastward late Monday and
Tuesday. This will increase coverage of precipitation across the
region bringing more widespread showers and thunderstorm coverage.
The trend of increasing precipitation chances was continued with
moderate chances of thunderstorms forecast Tuesday and Wednesday.

Temperatures warm through the weekend above seasonal averages as
cloud cover diminishes allowing for increased solar insolation.
Then temps fall to around/slightly below seasonal averages next
week due to increased cloud cover and dynamic cooling from
precipitation. Overnight lows would remain above seasonal averages
next week due to the insulating layer of cloud cover. Boyd

&&

.AVIATION...

Scattered showers and thunderstorms are expected today with areas
most likely to be affected are the Tahoe and Sierra Front terminals
(KTVL/KTRK/KCXP/KRNO) with a 40% chance at each one. Gusty winds to
40 kts and hail around 1/2" in diameter are most likely impacts.
KMMH and other terminals will only see a 20-30% chance. Best chance
for storms from 22-03Z. Otherwise VFR conditions are expected.
Much less threat over the weekend with only a 20% chance for KMMH.
Wallmann

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Sep 8, 1:46 PM PDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Reno NV
146 PM PDT FRI SEP 8 2017

CAZ072-NVZ002-082145-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
146 PM PDT FRI SEP 8 2017

...THUNDERSTORMS DEVELOPING OVER LAKE TAHOE...

Thunderstorms are beginning to develop over Lake Tahoe. Initial gusts
up to 40 mph will be possible with the potential for stronger storms
later in the afternoon. Small hail and dangerous lightning will also
be possible with this storm. It is best to move indoors and stay off
of area hiking trails and Lake Tahoe in a thunderstorm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, get out of the water and move indoors or inside
a vehicle now. Don't be caught on the water in a thunderstorm. Strong
wind gusts and lightning pose an immediate danger to boaters. Gusty
winds will cause a rapid increase in wave heights which may capsize
small boats.

&&

LAT...LON 3928 11991 3893 11989 3890 12009 3914 12024
      3921 12025
TIME...MOT...LOC 2042Z 159DEG 12KT 3895 11997

MB
Local storm report, Sep 8, 2:12 PM PDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
212 PM PDT FRI SEP 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             2 ENE SOUTH LAKE TAHOE  38.96N 119.94W
09/08/2017  M0.25 INCH       EL DORADO          CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED PEA SIZE HAIL FALLING
            NEAR HEAVENLY VILLAGE.

&&

JOHNSTON
Local storm report, Sep 8, 2:35 PM PDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
235 PM PDT FRI SEP 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HEAVY RAIN       5 NNW MARKLEEVILLE      38.77N 119.82W
09/08/2017  M0.36 INCH       ALPINE             CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED 0.36 INCHES OF RAIN
            WITHIN 25 MINUTES. NICKEL SIZE HAIL ALSO REPORTED.

&&

JOHNSTON
Special weather statement, Sep 8, 3:00 PM PDT, 28 minutes before
Special Weather Statement
National Weather Service Reno NV
300 PM PDT FRI SEP 8 2017

CAZ072-NVZ002-082300-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
300 PM PDT FRI SEP 8 2017

...STRONG THUNDERSTORMS MOVING INTO THE LAKE TAHOE BASIN...

At 258 PM PDT, Doppler radar was tracking a strong thunderstorm near
South Lake Tahoe, moving northwest at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm. Brief moderate to heavy rain is also possible with this
storm.

Locations impacted include...
South Lake Tahoe, Kings Beach, Tahoe City, Dagget Pass, Glenbrook,
Emerald Bay, Crystal Bay, Zephyr Cove, Sugar Pine Point S, Bliss
State Park, Meyers, Kingsbury, Carnelian Bay, Homewood and South
Lake Tahoe Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3928 12010 3924 11993 3888 11986 3885 12003
      3894 12014 3918 12026 3920 12025
TIME...MOT...LOC 2158Z 151DEG 15KT 3889 11995
Local storm report, Sep 8, 3:17 PM PDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
317 PM PDT FRI SEP 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             3 SSW SOUTH LAKE TAHOE  38.90N 120.01W
09/08/2017  M0.50 INCH       EL DORADO          CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED DIME SIZE HAIL
            ACCUMULATING ON LAWN/DRIVEWAY.

&&

JOHNSTON

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 2:24 PM PDTSevere Thunderstorm WarningREVEl Dorado, Placer36 min
Sep 8, 4:03 PM PDTSpecial Weather StatementREVSierra87 min

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.